Texas, 2017Damaging Wind in Texas, August 20, 2017
August 20, 2017 · NWS LUB · 1 event in 1 county or zone
Isolated thunderstorms developed over the extreme southeastern Texas Panhandle during the afternoon and evening of the 20th. One of these storms became severe over Briscoe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the extreme southeastern Texas Panhandle during the afternoon and evening of the 20th. One of these storms became severe over Briscoe County. A metal roof was torn off of a building at Valley Schools along State Highway 86 between Quitaque (Briscoe County) and Turkey (Hall County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 20, 5:30 PM CST, 15 minutes earlier.
Area forecast discussion, Aug 20, 5:30 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 PM CDT Sun Aug 20 2017
.AVIATION...
VFR. Isolated SHRA and some TS near CDS (less so near LBB) should
wane in the coming hours as the brunt of TS become focused near
the TX-NM state line. Some potential exists for this broader activity
to redevelop farther E overnight which could plague LBB and PVW
with intermittent TS through early Monday morning. This appears
unlikely for the time being, but TAF amendments are on standby.
&&
.PREV DISCUSSION... /issued 325 PM CDT Sun Aug 20 2017/
DISCUSSION...
Upper level ridge over the Four Corners region is in the process
of collapsing as it absorbs the upper level low that was to our
south yesterday. This is leading to increased surface pressure
falls farther to the west into eastern New Mexico which is
resulting in the shower and storm activity shifting farther west
as well. But there remains a mostly slight chance of convection
across the western South Plains near the NM/TX state line through
the overnight hours.
With those rain chances through the overnight come increased cloud
cover in the morning hours. Overall opportunities to watch the
effects of the eclipse for most of our area will be from
approximately 11am CDT until around 2pm CDT, with partly cloudy
skies during most of the event, though there could be some more
clouds earlier on, around 11am. Then we'll see increasing clouds
along with increased coverage of showers and storms in our western
counties Monday evening into early Tuesday. By early Tuesday
afternoon we'll begin feeling the effects of a slow surface cold
front moving south out of the Texas Panhandle and through the the
South Plains that should bring the best chances for on and off
showers and thunderstorms from Tuesday morning through Wednesday
morning before the front pushes south toward the I20 corridor.
By the end of the week, a Tropical system in Central Mexico is
indicated by both the ECMWF and the GFS which will influence the
amount of moisture we see lift north from the monsoon fetch. The
longer that system holds together as it passes across Mexico the
more we'll be cut off from best moisture through the weekend but
could then see plenty by the middle of next week. Models seem to
keep the system a bit too organized. So not a whole lot of
confidence toward the end of the forecast in temperatures and
moisture advection from the south. A big part of the uncertainty
that far out will be high temperatures for beginning of next week
which appear to remain well below seasonally normal values for
this time of year.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
93/55
Hazardous weather outlook, Aug 20, 5:13 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
613 AM CDT Sun Aug 20 2017
TXZ021>044-211115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
613 AM CDT Sun Aug 20 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The arrival of a cold front late Tuesday will bring the potential
for strong thunderstorms and locally heavy rainfall and flooding
Tuesday night and Wednesday.
Thunderstorm Wind, Briscoe
- When
- August 20, 5:45 PM CST
- Where
- Briscoe County, 3.02 mi NNE of Gasoline
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.372, -100.985
A Texas Parks and Wildlife Department employee reported thunderstorm wind damage at Valley Schools on State Highway 86 between Turkey and Quitaque. A metal roof was torn off of a building.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Iowa, August 20 to 21, 2017$28,000 · EF0 · 32 events
- Flash Flooding and Flooding in Puerto Rico, August 20, 201723 events
- Heat in Mississippi, August 20, 20178 events
- Flash Flooding and Lightning Strike in Hawaii, August 20 to 21, 2017$10,000 · 7 events
- Damaging Winds in Georgia, August 20 to 24, 201752 kt wind · 4 events
- Flood and Damaging Wind in Florida, August 20, 2017$1,000 · 2 events
- Hail in Kansas, August 20, 20170.88 in hail · 2 events
- Flash Flood and Hail in Utah, August 20 to 23, 20171 in hail · 2 events
- Damaging Wind in Missouri, August 20, 201752 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 20, 20171 event
- Flood in Florida, August 20, 2017$10,000 · 1 event
- Heat in Tennessee, August 20, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708282.